How to address PMR pain while decreasing prednisone

Posted by barbararene @barbararene, Feb 13, 2017

I have been diagnosed w poly myalgia rheumatica (pmr). Am taking 5 mg of predisone, was taking 10mg.
Every time I go on a low dose, symptoms come back. I can’t take pain meds, but do drink wine to ease pain, although I’m told no alcohol w prednisone. Anything you can share as far as info

Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) group.

@lumberjill

Hello, I too am very interested in this topic. John, any insight to low dosage of Prednisone in conjunction with CBD?

Jump to this post

@lumberjill, I have no experience with CBD topical oils although I do take 1.5 oz of organic hemp oil daily for the omega-3 benefits. Considering that the CBD might help with pain but is not doing anything to address the inflammation, I personally would not think it's beneficial but I have no medical knowledge or background and it's just my opinion. The prednisone addresses the inflammation which is the root cause of the pain in PMR.

REPLY

In the early stages of my PMR before it was diagnosed I used CDB for a week or two. Absolutely no help. Prednisone was the magic bullet.

REPLY

I have some experience with acupuncture. In my first bout of PMR (15 years ago), I had tendinitis (which my rheumatologist said was a risk with PMR). I did acupuncture twice while on prednisone. It worked for the tendenitis, but I had other side effects from the acupuncture. In the past 3 years, I went on prednisone for PMR for 10 months and felt I decreased and went off pred too quickly. In the 10 months I was off, I had a bad knee problem and something feeling like tendenitis in my leg. I had several acupuncture treatments, but seemed to make it worse. The acupuncturist told me something interesting. She said that acupuncture can be used to strengthen the immune system, so may make an autoimmune disease worse. Not sure if PMR is autoimmune, but the acupuncture didn’t help. About 2 months late, I had 60 cc’s of fluid removed from my knee and given a cortisone shot. The next day, the knee felt wonderful and so did I. I slept and woke up pain-free. About 3 weeks later, PMR is back, hurting all over. In retrospect, I think it was there all the time. When I got the cortisone shot, it also provided systemic relief. I have now been on prednisone almost a year, down to 5 mg, taking the taper very slowly. The good thing is my knee has no pain and I walk an hour a day.

REPLY

good topic. I too am curious as to why the two cannot be taken at the same time. Please explain.
My experience with CBD oil from hemp is for sleep. I take .5 ml at night sublingual ( 16 mg of CBD) from
A very reputable company that sources all plant material from an organic hemp farm. It help me sleep which is one of the problems I’m having being on prednisone. I also use a CBD salve for pain stiffness in hands, lower back( likely not related to PMR). This is my second try at tapering, currently at 11, dropping .5 mg every two weeks , fingers crossed. Btw, I hate the p too, but had severe GCA symptoms,, had to go back on P to alleviate the headaches, vision distortion and jaw stiffness.

REPLY

I'm not an expert but its my understanding that both prednisone and CBD inhibit a certain enzyme BUT CBD is a big inhibitor. I believe therefore the corticosteroid side effects (that we all hate) will be worse. Simply put CBD increases the concentration of prednisone in your body. So if prednisone keeps you awake you may be exasperating your problem if you take CBD oil. Maybe if you are on smaller dosages it is okay. I hope someone else will weigh in on your question.

REPLY
@dmsbronch

I'm not an expert but its my understanding that both prednisone and CBD inhibit a certain enzyme BUT CBD is a big inhibitor. I believe therefore the corticosteroid side effects (that we all hate) will be worse. Simply put CBD increases the concentration of prednisone in your body. So if prednisone keeps you awake you may be exasperating your problem if you take CBD oil. Maybe if you are on smaller dosages it is okay. I hope someone else will weigh in on your question.

Jump to this post

@karinaph and @dmsbronch. I saw your comments the other day about CBD and prednisone so I had a discussion with my doctor yesterday. I had just started CBD oil and patches and was worried about interaction. He said that as long as the amounts I use were small, there wasn’t a problem. The problem starts if I take 15mg per kg squared of body weight. For me that would mean 900+ msg a day! That’s a lot! h
He has had medical education in the use of marijuana for cancer patients and I really trust him.

REPLY
@becsbuddy

@karinaph and @dmsbronch. I saw your comments the other day about CBD and prednisone so I had a discussion with my doctor yesterday. I had just started CBD oil and patches and was worried about interaction. He said that as long as the amounts I use were small, there wasn’t a problem. The problem starts if I take 15mg per kg squared of body weight. For me that would mean 900+ msg a day! That’s a lot! h
He has had medical education in the use of marijuana for cancer patients and I really trust him.

Jump to this post

Thank you for sharing the discussion with your doctor about use of CBD oil in conjunction with Prednisone. I had been using CBD and a small part of THC at bedtime in an effort to get a few hours of sleep. When I saw the negative discussion thread I stopped. I have an appointment with the rheumatologist end of the month, I'll report back what he says.

REPLY
@dmsbronch

I'm not an expert but its my understanding that both prednisone and CBD inhibit a certain enzyme BUT CBD is a big inhibitor. I believe therefore the corticosteroid side effects (that we all hate) will be worse. Simply put CBD increases the concentration of prednisone in your body. So if prednisone keeps you awake you may be exasperating your problem if you take CBD oil. Maybe if you are on smaller dosages it is okay. I hope someone else will weigh in on your question.

Jump to this post

Appreciate your insights. I’ll check w my MD too.

REPLY

I am a recent PMR candidate. I am on a 20mg daily dosage. My recent problem is stiffness and rigidity, no pain or sleepless nights. Some days are better than others but after prednisone/Risedronate (35mg) my whole body is tight. Is this normal? What can I do? Some days I can't get out of a chair. I cannot walk without a walker.

REPLY
@glendal

I am a recent PMR candidate. I am on a 20mg daily dosage. My recent problem is stiffness and rigidity, no pain or sleepless nights. Some days are better than others but after prednisone/Risedronate (35mg) my whole body is tight. Is this normal? What can I do? Some days I can't get out of a chair. I cannot walk without a walker.

Jump to this post

Hello @glendal, Welcome to Connect. My PMR is in remission but when it was active I had stiffness and pain. The pain was ever present for me when the PMR was active and it was the prednisone that gave me relief from the pain and the stiffness. When you were diagnosed with PMR did your rheumatologist also prescribe Risedronate to go along with the prednisone to prevent bone loss?

REPLY

Hello! I am not Glendal, but saw your reply with great interest. I have been on step-down with Prednisone for 2-1/2 yrs and my rheumatologist never suggested Risedronate. I am in my mid 60's and osteopenia is on my. medical chart. Sadly, I fell in October and had a nasty break to my wrist. I was then told that I should consider going on Fosamax. Now I'm wondering if I should have been on something all along. I will certainly ask about this Risedronate at my next visit.

REPLY
@glendal

I am a recent PMR candidate. I am on a 20mg daily dosage. My recent problem is stiffness and rigidity, no pain or sleepless nights. Some days are better than others but after prednisone/Risedronate (35mg) my whole body is tight. Is this normal? What can I do? Some days I can't get out of a chair. I cannot walk without a walker.

Jump to this post

Hi Glendal. I concur with John’s comments and have a multitude of ?’s. Are you in the
“ diagnosis search” category or does your provider feel you have PMR? I only get relief from the prednisone ( and some side effects of that med). It made an immediate impact on me. I couldn’t get out of bed, struggled to ambulate and after prednisone, I could return to a “ normal” lifestyle. When did you start the 20 mg? Is that where you started or are you tapering? I’d definitely talk with your practitioner and let her/him know. Have you gotten any relief from your PMR symptoms taking the meds? Take care and hope to hear updates from you. Wishing you relief.

REPLY
Please sign in or register to post a reply.
  Request Appointment